Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 137, NWS Morristown, TN

July 27, 20145 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2014, 7:32 PM EDT for 5 counties in Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2014, 7:32 PM EDT (23:32 UTC)
Expired
Jul 27, 2014, 8:30 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Cocke County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:00 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:42 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN JUL 27 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS
AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF
ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE
NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST
BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT
STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY.

RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN
THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT
LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD
FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT.

FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE
WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK
CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY.
THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW.

FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH
NAM MOS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD
CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH
MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE
WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER
THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS.
SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN
TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS
WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY
WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER
LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST
CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE
IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT.
GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO
UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  64  83 /  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  82  61  80 /  60  20  10  10
OAK RIDGE, TN                       70  82  60  80 /  60  10  10  10
TRI CITIES AIRPORT, TN              66  79  57  77 /  60  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD...
WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING
NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Jul 27, 5:56 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E2.50 INCH       LEE                VA   PUBLIC

&&
Local storm report, Jul 27, 5:57 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             DUFFIELD                36.72N 82.80W
07/27/2014  E2.75 INCH       SCOTT              VA   911 CALL CENTER

&&
Local storm report, Jul 27, 5:58 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
07/27/2014                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN

&&
Local storm report, Jul 27, 5:59 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
07/27/2014                   HAWKINS            TN   BROADCAST MEDIA

            SEVERAL TRESS AND POWERLINES DOWN

&&
Local storm report, Jul 27, 6:20 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E2.75 INCH       SCOTT              TN   PUBLIC

0341 PM     HAIL             WINFIELD                36.56N 84.45W
07/27/2014  E1.75 INCH       SCOTT              TN   PUBLIC

0400 PM     HAIL             4 SW JELLICO            36.54N 84.18W
07/27/2014  E1.75 INCH       CAMPBELL           TN   911 CALL CENTER

0454 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E1.75 INCH       LEE                VA   911 CALL CENTER

0500 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E1.75 INCH       LEE                VA   PUBLIC

0500 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
07/27/2014  E2.50 INCH       LEE                VA   PUBLIC

0503 PM     HAIL             DRYDEN                  36.78N 82.94W
07/27/2014  E2.00 INCH       LEE                VA   PUBLIC

0512 PM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
07/27/2014                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN

0512 PM     HAIL             DUFFIELD                36.72N 82.80W
07/27/2014  E2.75 INCH       SCOTT              VA   911 CALL CENTER

0535 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
07/27/2014                   HAWKINS            TN   BROADCAST MEDIA

            SEVERAL TRESS AND POWERLINES DOWN

0538 PM     HAIL             3 W KINGSPORT           36.53N 82.61W
07/27/2014  E1.75 INCH       SULLIVAN           TN   TRAINED SPOTTER

0540 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/27/2014                   SULLIVAN           TN   AMATEUR RADIO

            SEVERAL TREES DOWN

0542 PM     HAIL             KINGSPORT               36.53N 82.56W
07/27/2014  E2.75 INCH       SULLIVAN           TN   AMATEUR RADIO

0553 PM     HAIL             GRAY                    36.41N 82.48W
07/27/2014  E1.75 INCH       WASHINGTON         TN   AMATEUR RADIO

&&
Local storm report, Jul 27, 7:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             NORRIS                  36.21N 84.06W
07/27/2014  E1.00 INCH       ANDERSON           TN   PUBLIC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:23 PM EDTTornado WarningMRXCampbell, Scott37 min
Jul 27, 3:57 PM EDTTornado WarningMRXCampbell, Union33 min
Jul 27, 5:11 PM EDTTornado WarningMRXCampbell, Claiborne, Scott49 min
Jul 27, 5:25 PM EDTTornado WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Jul 27, 5:40 PM EDTTornado WarningMRXScott50 min
Jul 27, 5:50 PM EDTSevere Thunderstorm WarningMRXSullivan55 min
Jul 27, 5:56 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union49 min
Jul 27, 6:03 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington57 min
Jul 27, 6:26 PM EDTTornado WarningMRXAnderson, Campbell, Scott49 min
Jul 27, 6:36 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Scott, Union114 min
Jul 27, 6:39 PM EDTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson51 min
Jul 27, 6:39 PM EDTTornado WarningMRXCarter, Johnson, Sullivan51 min
Jul 27, 6:51 PM EDTTornado WarningMRXAnderson, Loudon, Morgan, Roane, Scott54 min
Jul 27, 7:07 PM EDTTornado WarningMRXAnderson, Campbell, Grainger, Jefferson, Knox, Union53 min
Jul 27, 7:09 PM EDTTornado WarningMRXCocke, Greene, Hamblen, Jefferson51 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan33 min
Jul 27, 7:39 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Morgan, Roane51 min
Jul 27, 7:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more110 min
Jul 27, 7:52 PM EDTTornado WarningMRXBlount, Knox, Sevier23 min
Jul 27, 2:44 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton46 min
Jul 27, 4:38 PM EDTTornado WarningMRXLee, Scott, Wise52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.